Alert archive / Minnesota / Red Flag Warnings in 2015

Red Flag Warning 17, NWS Sioux Falls, SD

April 22, 2015

NWS Sioux Falls, SD issued this red flag warning at Apr 22, 2015, 1:50 PM CDT. It took effect at Apr 22, 2015, 2:00 PM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 2015, 1:50 PM CDT (18:50 UTC)
In effect from
Apr 22, 2015, 2:00 PM CDT
Expired
Apr 22, 2015, 7:00 PM CDT
In force
5 hr
Issued by
NWS Sioux Falls, SD

The text

As transmitted, in the capitals the NWS used until 2016.

281 
WWUS83 KFSD 221850
RFWFSD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
150 PM CDT WED APR 22 2015

...RED FLAG WARNING FOR SOUTHWESTERN MINNESOTA FOR THIS AFTERNOON
FOR STRONG NORTHWEST WINDS AND LOW HUMIDITY...


MNZ900-230000-
/O.NEW.KFSD.FW.W.0017.150422T1900Z-150423T0000Z/
SOUTHWEST MINNESOTA-
150 PM CDT WED APR 22 2015

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 900...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONE 900.

* WIND...NORTHWEST 25 TO 35 MPH WITH GUSTS TO 45 MPH.

* HUMIDITY...20 TO 25 PERCENT

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
1 follow-up statement
317 
WWUS83 KFSD 230002
RFWFSD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
702 PM CDT WED APR 22 2015

...RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE...

MNZ900-230115-
/O.EXP.KFSD.FW.W.0017.000000T0000Z-150423T0000Z/
SOUTHWEST MINNESOTA-
702 PM CDT WED APR 22 2015

...RED FLAG WARNING HAS EXPIRED FOR STRONG WINDS AND LOW HUMIDITY
FOR FIRE WEATHER ZONE 900...

WINDS WILL RAPIDLY DECREASE THIS EVENING AS WE APPROACH SUNSET.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Apr 22, 12:02 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Apr 22, 12:02 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1202 PM CDT WED APR 22 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 357 AM CDT WED APR 22 2015

THE WIND PATTERN HAS BEEN DECREASING A BIT EACH DAY BUT IT STILL
LOOKS LIKE WE WILL HAVE BREEZY TO WINDY NORTHEAST TODAY...TAPERING
DOWN TO PRETTY LIGHT WINDS OVER THE SOUTHWEST CORNER FROM
CHAMBERLAIN INTO GREGORY COUNTY. SKIES LOOK PRETTY SUNNY WITH
DRY AIR EVEN NORTHEAST PRETTY MUCH PRECLUDING CUMULUS DEVELOPMENT.
HIGH TEMPERATURES WILL BE IN THE 50S AREA WIDE.

THE MAIN LITTLE PROBLEM FOR TONIGHT IS MID LEVEL CLOUD INCREASE
IN THE START OF A WARM ADVECTION PATTERN ACROSS OUR SOUTHERN
FORECAST AREA. THE GFS HAS THIS PRETTY COPIOUS WHILE THE NAM IS JUST
PLAIN DRY. THE EC IDEA OF A VERY MODEST INFLUX OF MOISTURE LOOKS
GOOD AND FITS WITH WHAT WE HAVE BEEN CARRYING...NOT GOING OVER 50
PERCENT SKY COVER. TEMPERATURES WILL LIKELY BE A TAD LESS COLD IN
THAT SOUTHERN AREA WHILE WE STILL EXPECT A GOOD DROP NORTHEAST. IT
LOOKS LIKE GOING WITH OUR CURRENT CRITERIA OF A DROP TO 28 OR COLDER
FOR A FEW HOURS...A FREEZE WARNING IS APPROPRIATE FOR OUR NORTHEAST
HALF...EXCEPT FOR A LITTLE SLIVER EAST OF THE BUFFALO RIDGE WHERE
NORTHWEST WINDS WILL STILL HOLD UP A LITTLE. LOWS WILL VARY FROM
THE 20S NORTH AND EAST TO THE LOWER 30S CLOSE TO THE MISSOURI
RIVER VALLEY.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 357 AM CDT WED APR 22 2015

DRY CONDITIONS WILL CONTINUE INTO THURSDAY...WITH SOUTHEAST WINDS
INCREASING AS THE SURFACE RIDGE PULLS EAST...ESPECIALLY ALONG/WEST
OF THE JAMES VALLEY. THE STRONGER SOUTHEAST LOW LEVEL FLOW WILL
BEGIN TO PULL SOME DEEPER MOISTURE INTO AREAS WEST OF THE JAMES AS
WELL...SO FIRE DANGER SHOULD STILL BE KEPT IN CHECK. HUMIDITY ALONG
AND EAST OF THE JAMES VALLEY WILL STILL FALL TO CRITICAL LEVELS OF
15 TO 25 PERCENT...BUT MUCH LIGHTER WINDS WILL AGAIN MITIGATE FIRE
DANGER.

DEEPER SOUTHERLY FLOW WILL DEVELOP AND DRAW DEEPER MOISTURE INTO THE
AREA THURSDAY NIGHT/FRIDAY. STILL SOME QUESTION HOW MUCH MOISTURE
WILL BE AVAILABLE PRIOR TO DAYBREAK FRIDAY...SO WILL KEEP POPS IN
THE SLIGHT CHANCE RANGE FOR LATTER HALF OF THURSDAY NIGHT. MODELS
SEEM TO BE COMING INTO BETTER AGREEMENT WITH DECENT ISENTROPIC LIFT
AHEAD OF BROAD UPPER WAVE MOVING THROUGH THE REGION FRIDAY/FRIDAY
NIGHT. BEST LIFT/MOISTURE COME TOGETHER IN EASTERN PARTS OF THE
FORECAST AREA. BUMPED POPS UP INTO HIGHER END OF CHANCE RANGE OVER
IOWA/MINNESOTA...BUT HESITANT TO PUSH INTO LIKELY RANGE JUST YET
GIVEN PERSISTENCE OF RECENT DRY PATTERN AND SUBTLE DIFFERENCES IN
LOCATION/EXTENT OF MOISTURE IN THE MODELS. WITH TREND TOWARD MORE
CLOUD COVER AND POSSIBLE PRECIPITATION...HAVE LOWERED HIGHS A FEW
DEGREES IN THE EAST...WITH MAINLY MID 50S EXPECTED.

LONGER RANGE HAS THIS SYSTEM EXITING BY SATURDAY...WITH NEXT SYSTEM
SOMEWHAT SLOWER TO ARRIVE THAN IN PREVIOUS MODEL RUNS. TRIMMED POPS
FROM ALONG/EAST OF I-29 AS A RESULT OF THE SLOWER TIMING...AS MID
LEVEL RIDGING AHEAD OF WAVE DIGGING INTO THE SOUTHERN ROCKIES SHOULD
HOLD PRECIP AT BAY UNTIL AT LEAST SUNDAY NIGHT. WILL HANG ON TO SOME
LOW-MID CHANCE POPS IN OUR WEST...THOUGH EVEN THOSE LOCATIONS COULD
REMAIN DRY THROUGH THE DAY SUNDAY. WEEKEND TEMPERATURES STILL A BIT
SHY OF NORMAL...ESPECIALLY SATURDAY WITH COOL EASTERLY FLOW OUT OF
DEPARTING RAIN.

SIGNIFICANT MODEL CHANGES/DIFFERENCES DEVELOP EARLY NEXT WEEK...WITH
00Z OPERATIONAL GFS GREATLY DIVERGING FROM OTHER SOLUTIONS AND EVEN
MANY OF ITS OWN ENSEMBLE MEMBERS. GEM/ECMWF WOULD SUPPORT A DRIER
FORECAST FOR SUNDAY NIGHT/MONDAY AS SOUTHERN STREAM WAVE CONTINUES
TO TRACK EAST INTO THE SOUTHERN PLAINS. MEANWHILE THE OPERATIONAL
GFS DEPICTS BROAD AREA OF SHOWERS AS SOUTHERN WAVE STRENGTHENS AND
LIFTS INTO THE CENTRAL PLAINS...PHASING WITH A STRONGER NORTHERN
STREAM WAVE ROTATING OUT OF MANITOBA INTO NORTH DAKOTA/MINNESOTA.
GENERALLY PREFER CONSENSUS OF THE GEM/ECMWF SOLUTIONS AND HAVE
TRIMMED POPS BACK FROM BROAD MODEL BLEND. THOUGH HAVE NOT YET PULLED
COMPLETELY...GIVEN UNCERTAINTY IN PATTERN EVOLUTION AT THIS RANGE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1200 PM CDT WED APR 22 2015

VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD.

&&

.FIRE WEATHER...
ISSUED AT 357 AM CDT WED APR 22 2015

FIRE WEATHER CONCERNS WILL DEPEND ON WINDS TODAY GIVEN THAT
HUMIDITIES LOOK TO BOTTOM OUT IN THE 20 TO 25 PERCENT RANGE IN A
PRETTY EVEN PATTERN OVER THE AREA. THIS SIMPLY MEANS THAT FIRE
DANGER WILL RANGE FROM VERY HIGH NORTHEAST TO MODERATE SOUTHWEST.
PARAMETERS ARE ON THE FENCE FOR RED FLAG CONDITIONS IN SOUTHWEST
MINNESOTA. WITH THE GREENING FACTOR STARTING TO WORK A BIT
MORE...HAVE ELECTED AFTER COORDINATION NOT TO GO WITH A RED FLAG
WARNING IN SOUTHWEST MINNESOTA. NORMALLY THE GREENING FACTOR DOES
NOT PRECLUDE A RED FLAG AS IT JUST LOWERS FIRE STARTS...BUT IN
THIS CASE WITH CONDITIONS RIGHT ON THE BORDER...HAVE GIVEN IT A
LITTLE WEIGHT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...FREEZE WARNING FROM 3 AM TO 8 AM CDT THURSDAY FOR SDZ038>040-
     053>056-061-062-067.

MN...FREEZE WARNING FROM 3 AM TO 8 AM CDT THURSDAY FOR MNZ071-080-089-
     090-097-098.

IA...FREEZE WARNING FROM 3 AM TO 8 AM CDT THURSDAY FOR IAZ001>003-
     012>014.

NE...NONE.
&&

SHORT TERM...
LONG TERM...JH
AVIATION...JM
FIRE WEATHER...
Hazardous weather outlook, Apr 22, 5:17 AM CDT, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
517 AM CDT WED APR 22 2015

IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
053>056-061-062-067-231030-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-LINCOLN MN-
LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-BEADLE-
KINGSBURY-BROOKINGS-SANBORN-MINER-LAKE-MOODY-MCCOOK-MINNEHAHA-
LINCOLN SD-
517 AM CDT WED APR 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE GRASSLAND FIRE DANGER WILL REACH VERY HIGH IN PARTS OF
SOUTHWEST MINNESOTA THIS AFTERNOON...GENERALLY NEAR AND EAST OF A
LINE FROM LAKE BENTON...TO SLAYTON TO JACKSON. OUTDOOR BURNING IS
DISCOURAGED.

TEMPERATURES WILL FALL INTO THE MID 20S FOR SEVERAL HOURS LATE
TONIGHT OVER MUCH OF THE AREA...WHICH COULD DAMAGE SENSITIVE
VEGETATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ020>022-031-032-NEZ013-014-SDZ050-052-057>060-063>066-068>071-
231030-
PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-GREGORY-
JERAULD-BRULE-AURORA-DAVISON-HANSON-CHARLES MIX-DOUGLAS-
HUTCHINSON-TURNER-BON HOMME-YANKTON-CLAY SD-UNION-
517 AM CDT WED APR 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH
CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 3:39 AM CDTFreeze WarningFSDCottonwood, Jackson, Lincoln, Lyon, Murray, Nobles and 2 more28 hr

Nearby

Red Flag Warnings in Minnesota, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.